Psoriasis Exacerbated by Interferon-alpha in a Patient with Chronic Myeloid Leukemia
March 2005 | Volume 4 | Issue 2 | Case Reports | 221 | Copyright © March 2005
E. Ladoyanni MD, R. Nambi MD
Interferon-alpha can exacerbate existing psoriasis and induce de novo psoriasis and psoriatic arthritits. The exact underlying mechanism
is not very well understood. It is not a contraindication to treat patients with pre-existing psoriasis with interferon-alpha.
In these patients interferon-alpha should be used with care and only if the potential benefits justify the potential risk.
Control of psoriasis prior to initiation of interferon-alpha and simultaneous antipsoriatic therapy while on interferon-alpha are
essential. We would like to report a 61-year-old male patient with stable psoriasis for over 20 years, who experienced exacerbation
of his psoriasis after receiving interferon-alpha for chronic myeloid leukemia. The association between the interferon-alpha therapy
and the exacerbation of his psoriasis was only recognized on rechallenge at the stage he was referred to our department.